Aspirin: Can regular use become a danger

Click to follow
Indy Lifestyle Online

My father, 89, buys strong indigestion tablets (Alka-Seltzer XS). He says he only takes them occasionally, but I know he takes them every day. He also takes prescription medicine for a heart condition, including a small daily dose of aspirin. The indigestion tablets also contain aspirin. Should you take such over-the-counter remedies indefinitely?

Dr Fred Kavalier answers your health question:

Alka-Seltzer XS contains aspirin, paracetamol, caffeine, sodium bicarbonate and citric acid. The dose of paracetamol in two Alka-Seltzer XS tablets is about half an ordinary tablet. The dose of aspirin is about twice as big. In someone of your father's age, there is a real risk that too much aspirin will cause him harm. Aspirin can cause stomach bleeding and ulcers. Some over-the-counter remedies can be taken for long periods (simple antacids, for example), but I do not think it wise for your father to take Alka-Seltzer XS for more than a few days. A pharmacist might suggest something more suitable. Aspirin is not a good treatment for indigestion it often inflames the lining of the stomach.

Please mail your questions for Dr Fred to health@independent.co.uk. He regrets that he is unable to respond personally to questions.

Comments